MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM COLLAR REAMER GUIDE; PROSTH, HIP, SEMI-CONST, MET/CERAM/POLY, CEMENT OR NON-POROUS, UNCEMENT

SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM COLLAR REAMER GUIDE; PROSTH, HIP, SEMI-CONST, MET/CERAM/POLY, CEMENT OR NON-POROUS, UNCEMENT
Model Number 75102205
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 08/02/2017
Type of Reportable Event Malfunction
Event or Problem Description
Piece broken off, do not have that piece to return.The piece was retrieved but was lost in the decontamination process in spd.[nil, (b)(6) 2017] confirmation that the spring was removed from the wound and following statement received: "the surgeon reamed the calcar then could not disengage the neck.It broke while trying to dislodge it from the broach.The calcar reaming process in the polar stem is cumbersome.".
 
Additional Manufacturer Narrative
One polarstem collar reamer guide, used in treatment, was returned for evaluation.Visual inspection reveals that the whole hook and the spring are missing.It was reported that the hook broke off after calcar reaming.All missing parts including the device spring were reported to have been removed from the wound.A review of the production documentation did not reveal any deviation from the standard manufacturing processes.A review of complaint history identified one complaint with a similar failure mode for this batch of products.A thorough medical assessment could not be performed as no further medical documents were available.A design review previously performed demonstrated that the hook may contact the reamer if it is not fully engaged in the rasp during reaming.This is likely to lead to a fracture of the hook and the spring might become loose.It is therefore assumed that foreign material prevented the hook to fully engage in the rasp, which led the reamer to hit and fracture the hook during reaming.A new design of the device has been released in order to prevent the reoccurrence of this issue.The root cause is attributed to insufficient design specifications.Further investigations have been initiated to review the performance of this device.This complaint has been reopened for reporting reasons, according to the current procedure.No additional information became available.Smith and nephew will monitor this device for further similar issues.The returned part will be archived.

Brand Name
POLARSTEM COLLAR REAMER GUIDE
Common Device Name
PROSTH, HIP, SEMI-CONST, MET/CERAM/POLY, CEMENT OR NON-POROUS, UNCEMENT
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
baar 06340
SZ  06340
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH500 0
SZ   CH5000
Manufacturer Contact
sarah freestone
oberneuhofstrasse 10d
baar 06340
SZ   06340
0447940038246
MDR Report Key10180009
Report Number9613369-2020-00121
Device Sequence Number3053588
Product Code LZO
UDI-Device Identifier00885556535493
UDI-Public(01)00885556535493(10)A57539
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K143739
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Remedial Action Recall
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 09/15/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number75102205
Device Catalogue Number75102205
Device Lot NumberA57539
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/14/2017
Is the Reporter a Health Professional? Yes
Initial Date Received by Manufacturer 08/02/2017
Supplement Date Received by Manufacturer08/02/2017
09/01/2022
09/01/2022
Initial Report FDA Received Date06/22/2020
Supplement Report FDA Received Date07/18/2020
09/02/2022
09/15/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-2827-2020
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexUnknown